Donate Now
  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » EXPERT ADVICE » Ask Scarleteen » bc/antibiotics question

 - UBBFriend: Email this page to someone!    
Author Topic: bc/antibiotics question
princess562008
Activist
Member # 42812

Icon 1 posted      Profile for princess562008     Send New Private Message       Edit/Delete Post 
How long does the antibiotic sulfameth/trimethoprim 800/160 mg affect birth control? When I google it I see many people write "7 days after finishing the medication you are safe" but many others say you need to wait until you start a new pack. When my Dr. wrote me this proescription he told me I should wait until I start a new pack to rely on my birth control again.
I took this medication at the very beginning of my pack for a UTI, and continued taking my birth control (Ocella) as usual. I am now almost starting my reminder pill week and last night my boyfiend and I had sex (he did not ejaculate though and it had been at least 24 hours since he last ejaculated). I am just wondering if I should go get Plan B or if I am just over reacting. I have read online that the effects of antibiotics on birth control are exaderated. Is this true? Are you able to give me advice on what to do? I really don't want to spend $50 on Plan B if I am just over reacting...

Posts: 41 | From: usa | Registered: May 2009  |  IP: Logged | Report this post to a Moderator
Robin Lee
Volunteer Assistant Director
Member # 90293

Icon 1 posted      Profile for Robin Lee     Send New Private Message       Edit/Delete Post 
HI princess562008,

Generally, you're going to want to take the advice of your doctor over advice you find on the Internet.

That said, you did use an additional form of birth control--withdrawal. You likely weren't at increased risk of pregnancy, and it is unlikely that emergency contraception will add to your protection in this situation. Of course, it it would make yu feel better to take it, it won't do any harm.

The advice your doctor gave you was sound in terms of being as sure as you can be that you won't be at increased risk of pregnancy. Many antibiotics are known to interact with hormonal birth control, but the nature of that interaction isn't always known so many people prefer to be cautious.

In future, you'll likely want to either use additional birth control--either withdrawal or condoms--or abstain from sexual activities that can lead to pregnancy if your doctor advises that your birth control could be affected. Know too for the future that condoms have a higher effectiveness rate than withdrawl.

--------------------
Robin

Posts: 6066 | From: Washington DC suburbs | Registered: Dec 2011  |  IP: Logged | Report this post to a Moderator
   

   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3

Google
Search Scarleteen